Alert archive / Alabama / River Flood Warnings in 2018

River Flood Warning 22, NWS Birmingham, AL

May 27, 2018Montgomery County, Alabama

NWS Birmingham, AL issued this river flood warning at May 27, 2018, 11:04 AM CDT for Montgomery County, Alabama. It took effect at May 29, 2018, 11:42 PM CDT. It was in force for .

The area

The outline as issued.

The facts

Issued
May 27, 2018, 11:04 AM CDT (16:04 UTC)
In effect from
May 29, 2018, 11:42 PM CDT
Expired
May 29, 2018, 8:47 AM CDT
In force
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

County Montgomery County, AL

The radar

The Maxwell AFB radar (KMXX), 56 km from the middle of the area, began a volume at 16:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Catoma Creek near Montgomery (CATA1). The gauge peaked at 14.95 ft at May 30, 2018, 6:00 AM CDT.

actionminormoderate102005/2705/2805/2905/30
Action stage
17 ft
Minor stage
20 ft
Moderate stage
24 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02421000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

941 
WGUS44 KBMX 271604
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning 
National Weather Service Birmingham AL 
1104 AM CDT Sun May 27 2018

...The National Weather Service in Birmingham AL has issued a Flood 
Warning for the following rivers in Alabama... 

  Catoma Creek Near The U.S. 331 Highway Bridge Affecting Montgomery 
  County.

.Heavy rainfall is expected through Wednesday night over Catoma Creek...
and a flood warning is now in effect for Catoma Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Monday morning...or sooner if 
conditions warrant.

&&

ALC101-280403-
/O.NEW.KBMX.FL.W.0022.180530T0900Z-180531T0800Z/
/CATA1.1.ER.180530T0900Z.180530T1200Z.180530T2000Z.NO/
1104 AM CDT Sun May 27 2018

The National Weather Service in Birmingham AL has issued a 

* Flood Warning for 
  the Catoma Creek Near The U.S. 331 Highway Bridge.
* from late Tuesday night to late Wednesday night...or until the 
  warning is cancelled.
* At 10 AM Sunday The stage Was 3.3 feet. 
* Flood stage is 20 feet. 
* Minor flooding is forecast. 
* Forecast...rise above flood stage by early Wednesday morning and 
  continue to rise to near 20.2 feet by early Wednesday afternoon. 
  The river will fall below flood stage by Wednesday afternoon.
* Impact...At 20 feet...Flooding of agricultural lands in the 
  vicinity of the U.S. 331 Highway Bridge occurs.

&&

LAT...LON 3228 8629 3230 8631 3232 8640 3236 8640
          3231 8630 3228 8627         

$$
6 follow-up statements
061 
WGUS84 KBMX 280104
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
804 PM CDT Sun May 27 2018

...The flood warning continues for the Catoma Creek Near The U.S. 331
Highway Bridge...

.Heavy rainfall is forecast in association with Alberto. This will produce sharp rises along Catoma Creek near the U.S. 331 Highway Bridge. Flood stage will be reached by Tuesday afternoon and reach crest by Wednesday morning. Changes in the forecast rain amounts will affect the subsequent stages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Monday morning...or sooner if 
conditions warrant.

&&

ALC101-281304-
/O.EXT.KBMX.FL.W.0022.180530T0200Z-180531T1218Z/
/CATA1.1.ER.180530T0200Z.180530T1200Z.180531T0018Z.NO/
804 PM CDT Sun May 27 2018

...Flood Warning extended until Thursday morning...The Flood Warning 
continues for
  The Catoma Creek Near The U.S. 331 Highway Bridge.
* from Tuesday evening to Thursday morning...or until the Warning is 
  cancelled.
* AT  7:00 PM Sunday the stage was 2.8 feet. 
* Minor flooding is forecast.
* Flood stage is 20.0 feet. 
* Forecast...Rise above flood stage by Tuesday night and continue to 
  rise to near 21.2 feet by Wednesday morning. The river will fall 
  below flood stage by Wednesday evening.
* Impact...At 20.0 feet...Flooding of agricultural lands in the 
  vicinity of the U.S. 331 Highway Bridge occurs.

&&

LAT...LON 3228 8629 3230 8631 3232 8640 3236 8640
          3231 8630 3228 8627         

$$
266 
WGUS84 KBMX 280106
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
806 PM CDT Sun May 27 2018

...The flood warning continues for the Catoma Creek Near The U.S. 331
Highway Bridge...

.Heavy rainfall is forecast in association with Alberto. This will produce
sharp rises along Catoma Creek near the U.S. 331 Highway Bridge. Flood stage will be reached by Tuesday afternoon and reach crest by Wednesday morning. Changes in the forecast rain amounts will affect the subsequent stages.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Monday morning...or sooner if 
conditions warrant.

&&

ALC101-281305-
/O.CON.KBMX.FL.W.0022.180530T0200Z-180531T1218Z/
/CATA1.1.ER.180530T0200Z.180530T1200Z.180531T0018Z.NO/
806 PM CDT Sun May 27 2018

The Flood Warning continues for
  The Catoma Creek Near The U.S. 331 Highway Bridge.
* from Tuesday evening to Thursday morning...or until the Warning is 
  cancelled.
* AT  7:00 PM Sunday the stage was 2.8 feet. 
* Minor flooding is forecast.
* Flood stage is 20.0 feet. 
* Forecast...Rise above flood stage by Tuesday night and continue to 
  rise to near 21.2 feet by Wednesday morning. The river will fall 
  below flood stage by Wednesday evening.
* Impact...At 20.0 feet...Flooding of agricultural lands in the 
  vicinity of the U.S. 331 Highway Bridge occurs.

&&

LAT...LON 3228 8629 3230 8631 3232 8640 3236 8640
          3231 8630 3228 8627         

$$
031 
WGUS84 KBMX 280108
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
808 PM CDT Sun May 27 2018


...The flood warning continues for the Catoma Creek Near The U.S. 331
Highway Bridge...

.Heavy rainfall is forecast in association with Alberto. This will produce 
sharp rises along Catoma Creek near the U.S. 331 Highway Bridge. Flood 
stage will be reached by Tuesday afternoon and reach crest by Wednesday 
morning. Changes in the forecast rain amounts will affect the subsequent
stages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Monday morning...or sooner if 
conditions warrant.

&&

ALC101-281307-
/O.CON.KBMX.FL.W.0022.180530T0200Z-180531T1218Z/
/CATA1.1.ER.180530T0200Z.180530T1200Z.180531T0018Z.NO/
808 PM CDT Sun May 27 2018

The Flood Warning continues for
  The Catoma Creek Near The U.S. 331 Highway Bridge.
* from Tuesday evening to Thursday morning...or until the Warning is 
  cancelled.
* AT  7:00 PM Sunday the stage was 2.8 feet. 
* Minor flooding is forecast.
* Flood stage is 20.0 feet. 
* Forecast...Rise above flood stage by Tuesday night and continue to 
  rise to near 21.2 feet by Wednesday morning. The river will fall 
  below flood stage by Wednesday evening.
* Impact...At 20.0 feet...Flooding of agricultural lands in the 
  vicinity of the U.S. 331 Highway Bridge occurs.

&&

LAT...LON 3228 8629 3230 8631 3232 8640 3236 8640
          3231 8630 3228 8627         

$$
795 
WGUS84 KBMX 281347
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
847 AM CDT Mon May 28 2018


...The flood warning continues for the Catoma Creek Near The U.S. 331
Highway Bridge...

.Heavy rainfall is forecast due to Alberto. This will produce sharp rises 
along the Catoma Creek near the U.S. 331 Highway Bridge. Flood stage will
be reached by Tuesday afternoon and reach crest by Wednesday morning. 
Changes in the forecast rain amounts will affect the subsequent stages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Tuesday morning...or sooner if 
conditions warrant.

&&

ALC101-290147-
/O.EXT.KBMX.FL.W.0022.180529T2156Z-180531T0756Z/
/CATA1.1.ER.180529T2156Z.180530T0600Z.180530T1956Z.NO/
847 AM CDT Mon May 28 2018

The Flood Warning continues for
  The Catoma Creek Near The U.S. 331 Highway Bridge.
* from Tuesday afternoon to late Wednesday night...or until the 
  Warning is cancelled.
* AT  8:00 AM Monday the stage was 2.4 feet. 
* Minor flooding is forecast.
* Flood stage is 20.0 feet. 
* Forecast...Rise above flood stage by tomorrow afternoon  and 
  continue to rise to near 21.9 feet by early Wednesday morning. The 
  river will fall below flood stage by early Wednesday afternoon.
* Impact...At 20.0 feet...Flooding of agricultural lands in the 
  vicinity of the U.S. 331 Highway Bridge occurs.

&&

LAT...LON 3228 8629 3230 8631 3232 8640 3236 8640
          3231 8630 3228 8627         

$$
732 
WGUS84 KBMX 290139
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
839 PM CDT Mon May 28 2018

...The flood warning continues for the Catoma Creek Near The U.S. 331
Highway Bridge...

.Heavy rainfall is forecast due to Alberto. This will produce sharp rises 
along the Catoma Creek near the U.S. 331 Highway Bridge. Flood stage will
be reached by Tuesday afternoon and reach crest by Wednesday morning. 
Changes in the forecast rain amounts will affect the subsequent stages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Tuesday morning...or sooner if 
conditions warrant.

&&

ALC101-291338-
/O.EXT.KBMX.FL.W.0022.180530T0442Z-180531T0138Z/
/CATA1.1.ER.180530T0442Z.180530T0600Z.180530T1338Z.NO/
839 PM CDT Mon May 28 2018

The Flood Warning continues for
  The Catoma Creek Near The U.S. 331 Highway Bridge.
* from Tuesday evening to Wednesday evening...or until the Warning is
  cancelled.
* AT  8:00 PM Monday the stage was 3.0 feet. 
* Minor flooding is forecast.
* Flood stage is 20.0 feet. 
* Forecast...Rise above flood stage by tomorrow late evening  and 
  continue to rise to near 20.3 feet by Wednesday morning. The river 
  will fall below flood stage by Wednesday morning.
* Impact...At 20.0 feet...Flooding of agricultural lands in the 
  vicinity of the U.S. 331 Highway Bridge occurs.

&&

LAT...LON 3228 8629 3230 8631 3232 8640 3236 8640
          3231 8630 3228 8627         

$$
872 
WGUS84 KBMX 291347
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
847 AM CDT Tue May 29 2018


...The flood warning is cancelled for the Catoma Creek Near The U.S. 
331 Highway Bridge...

.Heavy rainfall over the Catoma Basin since Sunday is producing rises
along the creek. However...rises will not be as great as earlier forecast
and the flood warning is no longer in effect for the Catoma Creek near the
U.S. 331 Highway Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

This will be the last statement issued for this event unless it becomes
necessary to revise the forecast upward.

&&

ALC101-291417-
/O.CAN.KBMX.FL.W.0022.000000T0000Z-180531T0138Z/
/CATA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
847 AM CDT Tue May 29 2018

The Flood Warning is cancelled for
  The Catoma Creek Near The U.S. 331 Highway Bridge.
* AT  8:00 AM Tuesday the stage was 11.8 feet. 
* Flood stage is 20 feet. 
* Forecast...The river will crest below flood stage at 18.5 feet 
  tomorrow evening and then begin to fall.
* Impact...At 20.0 feet...Flooding of agricultural lands in the 
  vicinity of the U.S. 331 Highway Bridge occurs.

&&

LAT...LON 3228 8629 3230 8631 3232 8640 3236 8640
          3231 8630 3228 8627         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at May 27, 8:20 AM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, May 27, 8:20 AM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
820 AM CDT Sun May 27 2018

.UPDATE...
Synoptic, Mesoscale, Sounding and Short Term Update.

&&

.SYNOPSIS...

Synoptic Analysis:
GOES-R moisture channel imagery along with global numerical model
depictions align well with an amplifying pattern over the country
with a potent upper low over Nevada and into Utah with a narrow
corridor of deepening ridging across much of Texas into eastern
Nebraska while closer to home the upper level troughing has become
enlarged with lower heights present over the central Gulf of
Mexico, associated with Subtropical Storm Alberto. Weaker mid
layer ridging exists near the Bahamas and extends further south
over the western Caribbean Sea.

Toward the surface, high pressure over the southwest Atlantic
continues to support a southeast to easterly flow across the
southeast while the National Hurricane Center analyzes the center
of Alberto over the southeast Gulf of Mexico. To the west, weak
high pressure was present across eastern Plains while multiple
centers of lower pressure were analyzed across the southern and
central Rockies.

Mesoscale Analysis:
GOES-R, NEXRAD and surface analysis data reveals the presence of
three low to mid level boundaries that are drifting northwest
across the forecast area this morning. The first boundary extended
from western Calhoun County and extended southwest into southern
Jefferson County and stretched southwest into northern Hale
County. Another boundary extended from northern Randolph County
southwest into central Dallas County. The third boundary was
located across northern Lee County and extended southwest through
central Montgomery County.

Sounding Discussion:
The 27/12Z BMX sounding contained a fairly uniform profile through
the vertical column that is resulting in a precipitable water
(PWAT) value of 1.77 inches. The absence of any notable dry layers
aloft along with low-level easterlies and gradual veering winds
higher aloft highlights the growing tropical influence the
atmosphere is experiencing with the approach of Alberto. Wind
speeds remain light from the surface aloft to around 350 mb with
values generally at or less than 10 knots. Further aloft winds do
increase to around 35 knots near 250 mb. The modified observed
sounding for afternoon forecast high temperatures yields a surface
based convective available potential energy value near 2300 J/kg
with a lifted index of -6.

05

&&

.SHORT TERM...

With the presence of low and mid level boundaries across our
southeast counties and with the uniform northwest movement, have
opted to nudge PoP's upward across our southeast, east-central and
south-central counties to 18Z. Light showers already are detected
by RADAR extending from Lee County southwest to near Montgomery
and into southern Lowndes County.

The further moistening vertical levels in the atmosphere are
helping to further reduce the risk of wet microbursts with a very
low risk across our forecast area this afternoon. Updraft strength
is expected to be less which will reduce the potential of strong
storms along with an expected reduction in the occurrence of
lightning activity, especially south and east. The primary concern
with the heavier convection will be localized flash flooding,
especially in urban and poor drainage areas as relatively slow
storm motions coupled with high PWAT values will support
torrential tropical downpours.

05

Revised previous short-term discussion:Today and Tonight.

There will likely be two areas of enhanced rain chances this
afternoon. A mid level trof axis with higher moisture will provide
enhanced conditions for thunderstorms across the northwest
counties of Central Alabama. Steering level winds will be fairly
light across this area, and potential exists for localized heavy
rainfall with slow moving storms. The other area will be across
the southeast counties where the first wave of showers and
isolated thunderstorms associated with Alberto will occur, and
carried likely rain chances for areas south of I-85. A band of
mostly showers will set-up over southeast Alabama early this
evening and gradually shift northward towards I-20 as Alberto
approaches the coastline.

58/rose

.LONG TERM...
Monday through Saturday.

The main focus continues to be on Alberto. Overall not much has
changed in the progression and synoptic pattern that will help guide
Alberto toward the gulf coast. The west coast trough will finally
kick the closed upper low out of the Rockies and into the high
Plains on Monday into Tuesday. Until that trough can make it closer
to the region, we are going to remain on the outer edge of the
Bermuda High with the south/southeast flow continuing to provide
very rich moisture ahead of the arrival of Alberto. At the same time
Alberto will be interacting with and trough to its west which should
keep the overall track on path. Rain chances remain high for this
time of the year, as the pattern will not really change much at all
until the trough passes through our area by Wednesday night, finally
getting rid of the tropical airmass. This pattern change will place
the airmass that is currently over the southern Plains to work into
the area. This will provide fairly warm temperatures (mid 90s) once
again. This also puts Central Alabama in an overall NW flow aloft,
and could result in multiple rounds of MCS systems each night,
depending on what develops to our north. More on that once we get
through with Alberto.

So after speaking with NHC and dissecting the model trends, we are
fairly confident on the overall timing of Alberto and rain chances
based on the track of the system. The consensus of the models take
the center near Destin, while then taking the center further north
and west (generally along the I-65 corridor) during the day Tuesday
and possibly exiting by Tuesday night. Look for the center of the
low to then become absorbed by the trough on Wednesday, resulting in
front moving westward through the area.

So to the specifics on impacts from Alberto. With the eastward
progression of the storm track the heaviest rains may miss the
extreme southwest. The strongest winds will likely make it into the
southern areas between 7 and 10 pm Monday night and only be around
25 to 35 mph with higher gusts (depression strength). These winds
will likely move north during the day Tuesday, all the while
weakening as the system moves north. Flooding and strong winds
remain the primary threat but there is a marginal chance at a brief
spin up tornado in the southeast Monday night into Tuesday as the
system moves on shore with banding on the northeast side of the low.
While the heavy rains could produce flooding, not as confident of
widespread flooding so will not issue a flash flood watch at this
time. On a whole we are looking at 2 to 4 inches of rain area wide,
with areas in the east seeing 4 to 6 inches and locally higher
totals.  Much more on this system over the coming 24 to 48 hours.

16

&&

.AVIATION...
12Z TAF Discussion.

Much less low cigs and fog this morning than previous mornings.
Patchy light fog and low cigs has been reported at at few airports
this morning, but should clear quickly with VFR conds prevailing
through the forecast period. Isold TSRA expected to develop this
afternoon and handled with VCTS. Rain bands associated with TS
Alberto will likely impact KTOI and KMGM after 23z. Low cigs
expected to form by 09z at KMGM and KTOI.

58/rose

&&

.FIRE WEATHER...

A moist pattern is expected through at least midweek, with a drier
and warmer trend for Thursday through the weekend. Best rain
chances will be through Wednesday, with heavy rainfall associated
with the tropical moisture from Alberto on Monday and Tuesday. A
northwest flow for the end of period may result in scattered
showers during the evening and morning hours. Patchy fog and low
clouds will be possible this morning and Monday morning, but will
be limited Tuesday and Wednesday mornings with the stronger winds.
No fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     84  68  82  69  78 /  40  60  60  90  90
Anniston    85  68  82  70  80 /  40  60  70  90  90
Birmingham  86  69  83  71  80 /  40  60  70  90  90
Tuscaloosa  88  70  84  71  82 /  40  50  70  90  90
Calera      85  68  83  70  80 /  40  60  80  90  90
Auburn      86  69  80  70  79 /  60  70  80  90  90
Montgomery  87  70  83  72  83 /  60  70  90 100  90
Troy        86  70  82  70  82 /  80  70  90 100  90

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, May 27, 4:52 AM CDT, 6 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
452 AM CDT Sun May 27 2018

ALZ011>015-017>050-281300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
452 AM CDT Sun May 27 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Alberto is forecast to make landfall in the Florida panhandle on
Monday and move into south Alabama Monday night. Isolated brief
tornadoes are possible across areas east of I-65 and south of I-20
Monday afternoon and Monday night. The current track takes the
center of Alberto northward along the I-65 corridor on Tuesday.
Isolated brief tornadoes are possible across areas east of I-65
during the day Tuesday and into Tuesday evening. Localized flooding
is likely Monday and Tuesday for areas along and east of I-65.

The strongest sustained winds from Alberto will be across areas
along and south of I-85 Monday night. Sustained winds of 20-25 mph
are possible with higher gusts, and a wind advisory may be required.

Any change in the track of Alberto will make significant changes in
the threat areas, and local forecasts and outlooks should be
monitored closely for the latest information.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be
required Monday afternoon and into Tuesday.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:21 PM CDTSpecial Weather StatementBMXDallas39 min

Nearby

River Flood Warnings in Alabama, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.